MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INSERTION HANDLE; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW, INC. INSERTION HANDLE; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 00584305400
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/24/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during unicompartmental knee surgery, when removing the zuk uni femoral provisional size f rm/ll the threads of the insertion handle broke off outside the patient, and are stuck inside the zuk uni femoral provisional size f rm/ll.It is unknown how the procedure was finished.No surgical delay and no injury to patient were reported.
 
Additional Manufacturer Narrative
The device, intended for use in treatment was returned for evaluation: a visual inspection confirmed the threads are broken off the insertion handle and has not been returned.The device shows significant signs of wear/usage.A review of complaint history on the listed part revealed no prior complaints for the listed batch with the same failure mode.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.Should additional information be received, the complaint will be reopened.We consider this investigation closed.

Brand Name
INSERTION HANDLE
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10558070
Report Number1020279-2020-04709
Device Sequence Number11405949
Product Code LXH
UDI-Device Identifier00885556621677
UDI-Public00885556621677
Combination Product (Y/N)N
Initial Reporter StateNE
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/28/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number00584305400
Device Catalogue Number00584305400
Device Lot Number61210596
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/01/2020
Initial Date Received by Manufacturer 08/24/2020
Supplement Date Received by Manufacturer06/24/2021
Initial Report FDA Received Date09/20/2020
Supplement Report FDA Received Date06/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CN: 00584101602, LN: 60288645